Health Advice

/

Health

Consistently lower than 'normal' temperature may be just fine

By Keith Roach, M.D. on

DEAR DR. ROACH: I am a healthy 79-year-old male. My doctor tells me that my blood pressure and pulse are better than most men half my age. I feel good.

I have been taking my temperature about three times a day, using both digital and mercury thermometers, careful to wait at least an hour after eating or drinking. My temperature is consistently about two to four degrees below the 98.6 "normal" standard even after activity.

Are my temps normal for someone my age? Are there age-related temperature charts for men and for women? Does 98.6 indicate a low-grade fever for me? On a cold day I walk with my hat, gloves and jacket, but I see kids running around with just a T-shirt and shorts. At what temperature point should I be concerned? -- J.R.T.

ANSWER: Older adults have lower body temperatures than younger adults or children. Further, the average temperature seems to have been falling over the past hundred years, and the new normal being closer to 97.5 degrees -- but some people can have a "normal" that is quite different from even the new normal of 97.5. That being said, four degrees is at the far end of the range of normal variability, even for older adults.

While this may be just your normal, it is worth considering whether your numbers are due to a condition that can cause an abnormally low body temperature, such as low thyroid or low cortisone. If those are normal, you can continue wearing clothing that keeps you comfortable, regardless of what others wear.

Finally, because your body temperature is low, and because people nearing or in their 80s often show less or no fever even with infection, take a low-grade fever seriously. Also, be aware of other symptoms besides fever that indicate infection -- for example, cough and confusion might indicate pneumonia.

DEAR DR. ROACH: I have read conflicting information regarding acetaminophen (Tylenol). One article says acetaminophen is safe to take if you have liver disease or cirrhosis of the liver. Other articles say do not take any acetaminophen if you have liver disease or cirrhosis. Is it safe for someone who has cirrhosis or other liver disease?

One more related question: Can repeated exposure to benzene contribute to liver disease or cirrhosis? -- K.R.

ANSWER: Cirrhosis of the liver is the end stage of many different liver diseases, including alcoholic liver disease and untreated viral hepatitis. Fatty liver has become one of the most important causes of cirrhosis.

 

Acetaminophen is safe for most people, provided the dose is appropriate. People with liver disease are at higher risk for toxicity, but as long as the dose is less than 2 grams (2,000 milligrams, or about six regular or four extra-strength) a day, it should be safe for most people, even those with severe liver disease -- including cirrhosis -- provided they do not drink alcohol. Of course, a person's own doctor is best to look at that individual's risks. Tylenol tends to last longer, so less is necessary for pain relief.

I recommend that people with advanced liver disease avoid nonsteroidal anti-inflammatory drugs, such as ibuprofen or naproxen. Also, be careful with prescription pain medications, because many also include acetaminophen in them, and the total dose from all sources needs to stay at or below 2 grams daily.

Long-term exposure to benzene may certainly cause health problems, and liver inflammation (hepatitis) is well-documented with benzene exposure. However, the risk of cirrhosis does not seem to be higher in people with occupational exposure to benzene.

========

Dr. Roach regrets that he is unable to answer individual letters, but will incorporate them in the column whenever possible. Readers may email questions to ToYourGoodHealth@med.cornell.edu or send mail to 628 Virginia Dr., Orlando, FL 32803.

(c) 2020 North America Syndicate Inc.

All Rights Reserved

 

 

Comics

Mike Luckovich Crankshaft Momma For Heaven's Sake Brian Duffy John Branch